Format

Send to

Choose Destination
Intern Med. 2019 Jan 10. doi: 10.2169/internalmedicine.1271-18. [Epub ahead of print]

Symptoms and Upper Gastrointestinal Mucosal Injury Associated with Bisphosphonate Therapy.

Author information

1
Department of Internal Medicine and Gastroenterology, Tokyo Women's Medical University, Japan.

Abstract

Objective The incidence of osteoporosis is increasing with the rapid aging of the Japanese population. Bisphosphonates are first-line agents used for the treatment of osteoporosis, but they can cause upper gastrointestinal mucosal injury. This study investigated symptoms and upper gastrointestinal mucosal injury associated with oral bisphosphonates. Methods Symptoms were evaluated using the F-scale questionnaire, and esophageal mucosal injury and gastroduodenal ulceration were assessed by endoscopy. Patients were stratified by the type of bisphosphonate (alendronate, risedronate, or minodronate), treatment schedule (once weekly or every four weeks), and the concomitant use of other medications (antithrombotic agents, nonsteroidal anti-inflammatory drugs [NSAIDs], or acid suppressants). Patients The subjects included 221 patients treated with oral bisphosphonates for at least one month. Results The median F-scale total score was 4 (0-34), reflux score was 2 (0-20), and the mean dyspepsia score was 2 (0-16). Endoscopy showed esophageal mucosal injury of Grade A or worse (Los Angeles classification) in 22/221 patients (10.0%) and gastroduodenal ulcers in 9 patients (4.1%). The dyspepsia score in patients who took minodronate every four weeks was significantly lower (p<0.05) in comparison to patients who took other bisphosphonates. The dyspepsia score was significantly higher (p<0.05) and mucosal injury was significantly more frequent in patients who also used antithrombotic agents and NSAIDs. Conclusion Symptoms and upper gastrointestinal mucosal damage were not necessarily frequent or severe in patients treated with bisphosphonates. However, the concomitant use of bisphosphonates with antithrombotic agents and NSAIDs increased both symptoms and mucosal injury. The symptoms were milder in patients using minodronate once monthly.

KEYWORDS:

F-scale; bisphosphonates; endoscopy; mucosal injury

Free full text

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
Loading ...
Support Center